Home / Toxicology

Toxicology

Dangerous New Street Drugs: W-18

   In the midst of the opioid epidemic, there has emerged another potentially more dangerous drug – W-18. This synthetic opioid is thought to be 100 times more potent than fentanyl and 10,000 x more potent than morhpine.   In a single drug seizure in Calgary in August 2015, W-18 …

Read More »

Do you DEWshine ?

  This article is from the Tennessee Poison Center posted on January 26, 2016 by Donna Seger, MD Medical Toxicologist  This past week, the Tennessee poison center was involved in the care of 4 teenagers from Robertson County who drank Mountain Dew mixed with racing fuel (aka Dewshine). Racing fuel (used for …

Read More »

Visual Diagnosis # 14

  A 44 year-old male is brought in by EMS after an accidental heroin overdose. The patient was found sitting in his car unconcious and apneic with pin-point pupils and drug paraphernalia in the vehicle. The patient was resuscitated with 2 mg of intranasal Narcan (Naloxone) followed by another 2 …

Read More »

Flakka

  “Flakka”(alpha-pyrrolidinopentiophenone) is a dangerous synthetic cathinone, similar to “bath salts” that is spreading across the country.  This drug is a white or pink, foul-smelling, crystal that can be injected, snorted, eaten or vaporized.     Flakka and can cause an “excited delirium” that involves hyperstimulation, paranoia, and hallucinations that can lead to …

Read More »

Mmmm…….Burns So Good

    There were over six thousand cases of laundry pod exposures reported to poison centers around the nation in 2012. The majority of the exposures were in children under 5 years old. Ninety percent of the pod-related poisonings were from ingesting the detergent. The most common symptoms from exposures …

Read More »

this Krokodil will bite !

      Krokodil (pronounced crocodile), thought to have originated in Russia about 10 years ago, is not new to the drug seen but it is definitely worth talking about. A quick google search, will immediately reveal the horrific physical effects this drug has on those foolish enough to use …

Read More »

Rave or Die !

    The drugs which had historically been largely associated with ‘Rave’ parties over the past 20 years: LSD, MDMA, GHB, Meth and Ketamine are now being replaced by new and sometimes more deadly designer drugs. Recognizing the street names and being familiar with the clinical presentations may help you …

Read More »

Visual Diagnosis # 3

    A 34 year old male presents with general malaise which has been worsening over the past three weeks. He is a painter and admits to working very long days over the past 2 months. He says “my wife thinks I’m just working too much. But I just feel very …

Read More »

Spice

Whether it’s labeled K2, Yucatan Fire, Skunk, fake or synthetic weed, “Spice”refers to a wide variety of herbal mixtures that produce psychoactive experiences similar to marijuana (cannabis).  These products were sold in gas stations, head shops and on the internet and were marketed as a “safe, legal, natural alternative” to marijuana. These products do …

Read More »

Altered Mental Status

  A 27 year old male is brought to the emergency department by paramedics after a bystander called 911 because he was staggering down the street with slurred incomprehensible speech. Upon arrival in the ED, the patient appears to have an altered mental status. The patient’s pupils (shown) are equal …

Read More »